Alert archive / Michigan / Wind Advisories in 2025

Wind Advisory 1, NWS Gaylord, MI

January 26, 202524 counties in Michigan

NWS Gaylord, MI issued this wind advisory at Jan 26, 2025, 1:33 PM EST for 24 counties in Michigan. It took effect at Jan 27, 2025, 10:00 AM EST. It was in force for 10 hr.

The area

The counties it named.

The facts

Issued
Jan 26, 2025, 1:33 PM EST (18:33 UTC)
In effect from
Jan 27, 2025, 10:00 AM EST
Expired
Jan 27, 2025, 8:00 PM EST
In force
10 hr
Issued by
NWS Gaylord, MI
All 24 counties

Alcona County, MI, Alpena County, MI, Antrim County, MI, Arenac County, MI, Benzie County, MI, Charlevoix County, MI, Cheboygan County, MI, Crawford County, MI, Emmet County, MI, Gladwin County, MI, Grand Traverse County, MI, Iosco County, MI, Kalkaska County, MI, Leelanau County, MI, Mackinac County, MI, Manistee County, MI, Missaukee County, MI, Montmorency County, MI, Ogemaw County, MI, Oscoda County, MI, Otsego County, MI, Presque Isle County, MI, Roscommon County, MI, Wexford County, MI

The radar

The NCL Michigan radar (KAPX), 13 km from the middle of the area, began a volume at 18:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Alpena, MI (KAPX), launched 12:00Z, 6.6 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Alpena, MI at 12:00Z on 2025-01-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Alpena, MI at 12:00Z on 2025-01-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 125 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
827 m above ground
0-6 km bulk shear
62 kt
0-1 km storm-relative helicity
125 m²/s²
0-3 km storm-relative helicity
256 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

898 
WWUS73 KAPX 261833
NPWAPX

URGENT - WEATHER MESSAGE
National Weather Service Gaylord MI
133 PM EST Sun Jan 26 2025

MIZ016>018-020>036-041-042-097>099-270415-
/O.NEW.KAPX.WI.Y.0001.250127T1500Z-250128T0100Z/
Emmet-Cheboygan-Presque Isle-Leelanau-Antrim-Otsego-Montmorency-
Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-Oscoda-Alcona-
Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-Gladwin-Arenac-
Mackinac Island/Bois Blanc Island-Beaver Island and surrounding
islands-Charlevoix-
133 PM EST Sun Jan 26 2025

...WIND ADVISORY IN EFFECT FROM 10 AM TO 8 PM EST MONDAY...

* WHAT...Southwest winds 20 to 30 mph with gusts up to 45 mph 
  expected.  Strongest winds likely in coastal areas.

* WHERE...Northern Lower Michigan.

* WHEN...From 10 AM to 8 PM EST Monday.

* IMPACTS...Gusty winds will blow around the snow on the ground, 
  creating areas of reduced visibility and possibly slick travel.  
  Unsecured objects will blow around.  Isolated power outages are 
  possible.

* ADDITIONAL DETAILS...Gusty winds combined with any snow shower 
  activity will reduce visibility to less than one mile at times and 
  result in hazardous travel.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

JK
4 follow-up statements
407 
WWUS73 KAPX 270205
NPWAPX

URGENT - WEATHER MESSAGE
National Weather Service Gaylord MI
905 PM EST Sun Jan 26 2025

MIZ016>018-020>036-041-042-097>099-271015-
/O.CON.KAPX.WI.Y.0001.250127T1500Z-250128T0100Z/
Emmet-Cheboygan-Presque Isle-Leelanau-Antrim-Otsego-Montmorency-
Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-Oscoda-Alcona-
Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-Gladwin-Arenac-
Mackinac Island/Bois Blanc Island-Beaver Island and surrounding
islands-Charlevoix-
905 PM EST Sun Jan 26 2025

...WIND ADVISORY REMAINS IN EFFECT FROM 10 AM TO 8 PM EST MONDAY...

* WHAT...Southwest winds 20 to 30 mph with gusts up to 45 mph 
  expected.  Strongest winds likely in coastal areas.

* WHERE...Portions of Eastern Upper and Northern Lower Michigan.

* WHEN...From 10 AM to 8 PM EST Monday.

* IMPACTS...Gusty winds will blow around the snow on the ground, 
  creating areas of reduced visibility and possibly slick travel.  
  Unsecured objects will blow around.  Isolated power outages are 
  possible.

* ADDITIONAL DETAILS...Gusty winds combined with any snow shower 
  activity will reduce visibility to less than one mile at times and 
  result in hazardous travel.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

MLR
630 
WWUS73 KAPX 270840
NPWAPX

URGENT - WEATHER MESSAGE
National Weather Service Gaylord MI
340 AM EST Mon Jan 27 2025

MIZ016>018-020>036-041-042-097>099-271645-
/O.CON.KAPX.WI.Y.0001.250127T1500Z-250128T0100Z/
Emmet-Cheboygan-Presque Isle-Leelanau-Antrim-Otsego-Montmorency-
Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-Oscoda-Alcona-
Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-Gladwin-Arenac-
Mackinac Island/Bois Blanc Island-Beaver Island and surrounding
islands-Charlevoix-
340 AM EST Mon Jan 27 2025

...WIND ADVISORY REMAINS IN EFFECT FROM 10 AM THIS MORNING TO 8 PM 
EST THIS EVENING...

* WHAT...Southwest to west winds 20 to 30 mph with gusts up to 45 
  mph expected.  Strongest winds likely in coastal areas.

* WHERE...Northern Lower Michigan, along with Mackinac, Bois Blanc, 
  and Beaver Islands.

* WHEN...From 10 AM this morning to 8 PM EST this evening.

* IMPACTS...Gusty winds will blow around the snow on the ground, 
  creating areas of reduced visibility and possibly slick travel.  
  Unsecured objects will blow around.  Isolated power outages are 
  possible.

* ADDITIONAL DETAILS...Gusty winds combined with any snow shower 
  activity will reduce visibility to less than one mile at times and 
  result in hazardous travel.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

JZ
095 
WWUS73 KAPX 271459
NPWAPX

URGENT - WEATHER MESSAGE
National Weather Service Gaylord MI
959 AM EST Mon Jan 27 2025

MIZ016>018-020>036-041-042-097>099-272300-
/O.CON.KAPX.WI.Y.0001.250127T1500Z-250128T0100Z/
Emmet-Cheboygan-Presque Isle-Leelanau-Antrim-Otsego-Montmorency-
Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-Oscoda-Alcona-
Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-Gladwin-Arenac-
Mackinac Island/Bois Blanc Island-Beaver Island and surrounding
islands-Charlevoix-
959 AM EST Mon Jan 27 2025

...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM EST THIS EVENING...

* WHAT...Southwest to west winds 20 to 30 mph with gusts up to 45 
  mph expected.  Strongest winds likely in coastal areas.

* WHERE...Portions of Eastern Upper and Northern Lower Michigan.

* WHEN...Until 8 PM EST this evening.

* IMPACTS...Gusty winds will blow around the snow on the ground, 
  creating areas of reduced visibility and possibly slick travel.  
  Unsecured objects will blow around.  Isolated power outages are 
  possible.

* ADDITIONAL DETAILS...Gusty winds combined with any snow shower 
  activity will reduce visibility to less than one mile at times and 
  result in hazardous travel.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

JRK
991 
WWUS73 KAPX 271919
NPWAPX

URGENT - WEATHER MESSAGE
National Weather Service Gaylord MI
219 PM EST Mon Jan 27 2025

MIZ016>018-020>036-041-042-097>099-280100-
/O.CON.KAPX.WI.Y.0001.000000T0000Z-250128T0100Z/
Emmet-Cheboygan-Presque Isle-Leelanau-Antrim-Otsego-Montmorency-
Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-Oscoda-Alcona-
Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-Gladwin-Arenac-
Mackinac Island/Bois Blanc Island-Beaver Island and surrounding
islands-Charlevoix-
219 PM EST Mon Jan 27 2025

...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM EST THIS EVENING...

* WHAT...Southwest to West winds 20 to 30 mph with gusts up to 50 
  mph.  Strongest winds likely in coastal areas.

* WHERE...Portions of Eastern Upper and Northern Lower Michigan.

* WHEN...Until 8 PM EST this evening.

* IMPACTS...Gusty winds will blow around the snow on the ground, 
  creating near  whiteouts in exposed areas and possibly slick 
  travel.  Unsecured objects will blow around.  Isolated power 
  outages are possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

JRK

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this wind advisory went out at Jan 26, 12:28 PM EST, 1 hour 5 minutes earlier. Its key messages:

  • Lake effect snow showers diminish today.
  • Snow chances at times through mid-next week.
  • Increasingly gusty winds this afternoon through Monday night.
Area forecast discussion, Jan 26, 12:28 PM EST, 1 hour 5 minutes before
Area Forecast Discussion
National Weather Service Gaylord MI
1228 PM EST Sun Jan 26 2025

.KEY MESSAGES...

- Lake effect snow showers diminish today.

- Snow chances at times through mid-next week.

- Increasingly gusty winds this afternoon through Monday night.

&&

.SHORT TERM /THROUGH TONIGHT/...
Issued at 330 AM EST Sun Jan 26 2025

Pattern/synopsis: An initial cold front is moving quickly across
the eastern lakes, with a secondary front making progress into
upper MI. High pressure over the central high plains extends
ridging into the OH Valley. Aloft, nw flow is already
reestablished. A moisture-starved wave digs across the area late
today, with additional energy and better moisture just upstream
by Monday morning.

Forecast: Wnw-flow lake effect snow is occurring, a fair bit
more vigorous on Superior than Lake MI. Will keep an eye on
trends for a little longer... might end up extending the
advisory for Chip Co later into the morning. For now will keep
the current headlines thru 7 am.

850mb thermal trof (into the mid minus teens) is crossing the
region early this morning. We are warm advecting by this
afternoon, with 850mb temps into minus single digits by evening.
As is typical, inversion heights will fall as warm advection
develops. Winds also back to wsw today. Lake effect snow will
diminish with time, though pops will be reasonably high in wnw
flow areas to start the morning. Only a slight chance for snow
by late in the day in wsw flow areas (far northern lower MI).
Daytime accums 1" to locally 2" in western Chippewa, less than
1" elsewhere.

Mainly quiet tonight. Deeper moisture remains upstream, though
layered clouds will increase with time. Perhaps a small chance
for some light snow very late tonight, with higher pops during
the day Monday. Sw surface winds will increase (though
increasing stability will limit the degree that winds can mix
down). Exposed areas can expect some blowing/drifting snow late
tonight.

Max temps today low-mid 20s for most, maybe upper 20s on the
coast near/south of Empire. Lows tonight mid teens to mid 20s,
and will be relatively early, with rising temps overnight.

&&

.LONG TERM /MONDAY THROUGH SATURDAY/...
Issued at 330 AM EST Sun Jan 26 2025

Pattern Synopsis/Forecast:

Longwave troughing located across the eastern half of CONUS, will
provide enough support for occasional snow showers and gusty winds
through the long-term as shortwaves track through the flow. At the
end of the period, guidance continues to support ridging tracking
back into the Great Lakes region in advance of a developing low
pressure over the Plains.

Forecast Details:

At the start of the period Monday, a passing clipper to the north of
the region will aide in increasing winds region-wide. Gusts as high
as 30-40 mph will be possible, with the highest expected near the
Lake Michigan shoreline. Along with gusty winds, chances for
accumulating snowfall increase through the day as a more favorable
environment creeps into the region from the north. Best chances for
snow will be Monday afternoon through Monday night, especially in
the snow belts of eastern upper and northwest lower. Aformentioned
gusty winds combined with accumulating snowfall may result in
blowing/ drifting snow which could reduce visibilities and create
pockets of hazardous travel. Late Tuesday into Wednesday brings the
next system with widespread accumulating light to moderate snowfall
across much of the Northwoods. Winds will slowly decrease heading
into Tuesday/ Wednesday but still expected to be breezy with gusts
20+ mph, which could still produce visibility reductions during this
timeframe. Occasional lake effect snow showers will be possible into
Thursday ahead of ridging beginning to nose in from the southwest.
Aforementioned ridging will build in advance of a closed low
pressure thats progged to impact the region by the weekend. Guidance
continues to have several questions on how/where this feature will
evolve, so this will be something we will keep our eyes on in the
coming week.

&&

.AVIATION /18Z TAFS THROUGH 18Z MONDAY/...
Issued at 1224 PM EST Sun Jan 26 2025

...35kt+ Wind Gusts on Monday...

A few lingering lake effect snow showers or flurries this
afternoon, otherwise dry. Conditions trending toward VFR this
afternoon and tonight (with pockets of MVFR early). A strong
cold front approaches the region on Monday. The gradient will
tighten and winds will gust 35+kts from the southwest. Areas of
blowing snow are likely. A cold front will push through later in
the day with increasing chances of snow showers. VFR cigs early,
with areas of MVFR cigs/vsbys later in the day.

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...None.
MARINE...Gale Warning from midnight tonight to 1 AM EST Tuesday for
     LHZ345>349.
     Gale Warning from 8 PM this evening to 9 PM EST Monday for
     LMZ323-341-342-344>346.
     Gale Warning from 8 PM this evening to 9 PM EST Monday for
     LSZ321.
     Small Craft Advisory until 9 PM EST Monday for LSZ322.

&&

SHORT TERM...JZ
LONG TERM...NSC
AVIATION...JK
Hazardous weather outlook, Jan 26, 10:43 AM EST, 2 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Gaylord MI
1043 AM EST Sun Jan 26 2025

MIZ016>018-020>036-041-042-086>088-095>099-271545-
Emmet-Cheboygan-Presque Isle-Leelanau-Antrim-Otsego-Montmorency-
Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-Oscoda-Alcona-
Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-Gladwin-Arenac-
Western Chippewa-Central Chippewa-Southeast Chippewa-
Western Mackinac-Eastern Mackinac-
Mackinac Island/Bois Blanc Island-
Beaver Island and surrounding islands-Charlevoix-
1043 AM EST Sun Jan 26 2025

This hazardous weather outlook is for Eastern Upper Michigan and
Northern Lower Michigan.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Snow and gusty winds are possible Monday through Monday night,
especially across eastern upper and northwest lower Michigan.

Additional snow chances continue at various times through at least
the middle of next week.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report snowfall amounts to the
National Weather Service. Reports may be made one of three ways:

Online:    weather.gov/gaylord
Facebook: facebook.com/nwsgaylord
Twitter:  twitter.com/nwsgaylord

For more information visit http://weather.gov/gaylord.

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-271545-
Straits of Mackinac within 5 nm of Mackinac Bridge including
Mackinac Island-St Ignace to False Detour Channel-
5NM East of Mackinac Bridge to Presque Isle Light MI including
Bois Blanc Island-
Presque Isle Light to Sturgeon Pt MI Including Thunder Bay
National Marine Sanctuary-Sturgeon Pt to Alabaster MI-
Grand Traverse Bay south of a line Grand Traverse Light to
Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge-
Norwood MI to 5NM West of Mackinac Bridge including Little
Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI-
Point Betsie to Sleeping Bear Point MI-
Manistee to Point Betsie MI-
Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI-
St. Marys River Point Iroquois to E. Potagannissing Bay-
1043 AM EST Sun Jan 26 2025

This hazardous weather outlook is for the northern Michigan
nearshore waters of Lake Huron, Lake Michigan and Lake Superior.

.DAY ONE...Today and tonight.

Gale force winds are expected tonight.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Gale force winds are expected into Monday evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

For more information visit http://weather.gov/gaylord.

The office that day

Everything else NWS Gaylord, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 25, 9:36 PM ESTGale WatchAPX6 hr
Jan 26, 4:05 AM ESTGale WarningAPX45 hr

Nearby

Wind Advisories in Michigan, 2025Every wind advisory in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.